Alert archive / New Mexico / Flash Flood Warnings in 2001

Flash Flood Warning 3, NWS El Paso, TX

August 2, 2001Luna County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 2, 2001, 2:05 PM MDT for Luna County, New Mexico. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 2, 2001, 2:05 PM MDT (20:05 UTC)
Expired
Aug 2, 2001, 3:30 PM MDT
In force
85 min
Issued by
NWS El Paso, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Luna County, NM

The radar

The El Paso radar (KEPZ), 99 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 022012
FFWEPZ
NMC029-022100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
205 PM MDT THU AUG 2 2001

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LUNA COUNTY IN NEW MEXICO
  INCLUDING THE CITY OF DEMING

* UNTIL 330 PM MDT

AT 2 PM MDT A CLUSTER OF VERY STRONG THUNDERSTORMS CONTINUED MOVING
TO THE NORTHWEST ACROSS LUNA COUNTY NEW MEXICO. WEATHER SPOTTERS
HAVE REPORTED VERY HEAVY RAIN SOUTHWEST OF DEMING NEW MEXICO WITH
FLOODING ALONG HIGHWAY 180. WEATHER RADAR HAS INDICATED RAINFALL
AMOUNTS OF 2 INCHES ON ROUTE I 10 JUST WEST OF DEMING. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AND DROP MORE HEAVY
RAINFALL THROUGH THE NEXT HOUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3256 10733 3181 10731 3182 10812 3246 10817

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:32 AM MDT, 11 hours 33 minutes earlier.

Area forecast discussion, Aug 2, 2:32 AM MDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
232 AM MDT THU AUG 2 2001

SYNOPSIS...
HIGH PRESSURE ALOFT CENTERED OVER THE SOUTHERN PLAINS WILL PERSIST
THROUGH SATURDAY BEFORE DRIFTING OVER THE CENTRAL ROCKIES ON SUNDAY
AND MONDAY. DRIER EAST FLOW OVER THE AREA WILL BE THE MAIN RESULT OF
THIS PATTERN WITH SMALL DISTURBANCES IN THIS FLOW GIVING THE
BORDERLAND AREA A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH
THE WEEKEND. TEMPERATURES WILL WARM BACK TO NORMAL OR A LITTLE ABOVE
NORMAL INTO THE WEEKEND.

DISCUSSION...
UPPER LOW NOW INTO NORTHERN NEW MEXICO AND NOT A PLAYER IN OUR
WEATHER. UPPER HIGH OVER THE SOUTHER PLAINS WITH RIDGE EXTENDING
DOWN ACROSS THE BIG BEND AND TOWARD THE SOUTHERN GULF OF CALIFORNIA.
RIDGE WILL CONTINUE MOVING UP TO CWA AS UPPER LOW EXITS NORTHWARD.
DECENT VORT MAX OVER SOUTHEAST TEXAS SHOULD STAY WELL SOUTH OF AREA
TODAY. MODELS ALL SHOW RIDGE OVER AREA BY THIS AFTERNOON. THIS
SHOULD INHIBIT CONVECTION SOME. ALSO CONV PARAMETERS ARE NOT TOO
EXCITING FOR THIS AFTERNOON. THETA-E MIN IS OVER MUCH OF THE AREA
AND MODELS NOT SHOWING MUCH IF ANY LOW LEVEL CONVERGENCE. WILL KEEP
LOW POPS IN EVERYWHERE...BUT MOUNTAINS PROBABLY ONLY PLACE WHERE
THUNDERSTORMS A DECENT BET TODAY.

FRIDAY AND SATURDAY LOOK A BIT BETTER AS WEAK SHORT WAVES MOVE
ACROSS THE AREA FROM TEXAS AND CAPE/THETA-E MAX VALUES ARE CENTERED
OVER THE AREA AGAIN.

SUNDAY THROUGH TUESDAY...JUST SLIGHT CHANCE OF TSTMS AS EASTERLIES
LOOK PRETTY QUIET. MRF DOES BRING GULF OF MEXICO FEATURE INTO AREA
ON WEDNESDAY. COULD BE SIGNIFICANTLY COOLER WITH MORE WIDESPREAD
SHOWERS...BUT WILL NOT HIT TOO HARD AT THIS POINT IN TIME.

EL PASO               UB  96/ 71/ 95/ 72/ 94  01121
LAS CRUCES            UB  95/ 65/ 94/ 66/ 93  01121
ALAMOGORDO            UB  94/ 66/ 93/ 67/ 92  11121
CLOUDCROFT            BB  71/ 47/ 70/ 48/ 70  21222
TRUTH OR CONSEQUENCES UB  92/ 65/ 91/ 66/ 91  11121
SILVER CITY           BB  87/ 60/ 86/ 61/ 86  12222
DEMING                UB  95/ 64/ 96/ 65/ 95  01121
LORDSBURG             UB  94/ 62/ 96/ 64/ 95  11121
SIERRA BLANCA         UB  93/ 65/ 92/ 66/ 91  01121

.EBLP...NONE

17 HEFNER

N

In the hours before

Special weather statement, Aug 2, 1:49 PM MDT, 16 minutes before
NMZ022-031-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
149 PM MDT THU AUG 2 2001

...STRONG THUNDERSTORMS OVER SOUTHWESTERN NEW MEXICO...

AT 145 PM A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING INTO LUNA
COUNTY AND SOUTHEASTERN GRANT COUNTY IN SOUTHWESTERN NEW MEXICO. THE
STORMS ARE EXPECTED TO BE OVER OR NEAR THE CITIES AND TOWNS OF
DEMING...GAGE...COLUMBUS...FAYWOOD...AND HURLEY BETWEEN NOW AND 3 PM
THIS AFTERNOON.

THE THUNDERSTORMS WILL PRODUCE SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...STRONG WINDS AND LOCALLY HEAVY RAINFALLS. PERSONS IN THE
PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG BUILDING AND
AVOID GOING OUT OF DxOORS. THE HEAVY RAINS MAY CAUSE FLOODING OF
SMALLER STREAMS AND ARROYOS AND PERSONS TRAVELING MUST REMEMBER
NEVER TO DRIVE OR WALK ACROSS WATER COVERED ROADS BUT INSTEAD TURN
AROUND AND FIND ALTERNATE ROUTES OF TRAVEL.

Nearby

Flash Flood Warnings in New Mexico, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.